Ask the Expert: What parents need to know about vaping

How you can help your child stay healthy

Jacob Hen, MD, and Elizabeth Foden, RN, review the latest findings on vaping from the Centers for Disease Control.

One out of four high-school-age children have used e-cigarettes and other vaping products in the past month, according to the National Institutes of Health. Vaping has inherent dangers, and the root cause and long-term effects of those dangers are still largely unknown. Pnina Weiss, MD, medical director for the Pediatric Pulmonary Function Laboratory at Yale New Haven Children’s Hospital, and Jacob Hen, MD, pediatric pulmonologist, and Elizabeth Foden, RN, of the Pediatric Specialty Center at Park Avenue Medical Center in Trumbull, answer important questions about teen vaping.

Q: The dangers of vaping have been in the news lately. What are the biggest threats to teen health?

Dr. Weiss: Vaping-related illnesses, called e-cigarette or vaping associated lung injuries (EVALI), are on the rise. Many vaping products contain an additive called vitamin E acetate. The Centers for Disease Control (CDC) recently tested samples of fluid collected from the lungs of patients with EVALI and discovered that they contained vitamin E acetate. There is not enough evidence, however, to say that vitamin E acetate is the only cause of EVALI. Vaping products contain other chemicals, such as those found in antifreeze and laser-printing toner. Our lungs can be injured by inhaling these chemicals, which can lead to inflammation and failure to exchange oxygen and carbon dioxide.

Dr. Hen: Vaping products also contain nicotine, which is highly addictive and can negatively affect brain development in young people. Nicotine exposure can also impact attention span, learning and memory. Vaping is not safer than smoking. One e-cigarette cartridge can contain as much nicotine as an entire pack of cigarettes, and teens are three times more likely to begin smoking cigarettes if they use e-cigarette products.

Dr. Weiss: Some vaping products also contain tetrahydrocannabinol (THC), the main ingredient of marijuana that causes mind-altering effects. The latest findings suggest products containing THC are linked to many of the cases of EVALI reported to the CDC. This does not mean that products without THC are safe. Fifteen percent of those with EVALI smoked only nicotine products. No vaping product is considered safe for users’ health.

Q: How can I talk to my child about vaping?

Dr. Weiss: Teens are largely unaware of what is in vaping products. Many believe there is just flavoring inside and have a hard time understanding that e-cigarettes also contain harmful ingredients. On January 2, the U.S. Food and Drug Administration (FDA) banned the sale of fruit- and mint-flavored e-cigarette cartridges (also known as pods), but left tobacco and menthol flavored cartridges on the market along with flavored liquid nicotine 10products used in other types of vaping devices. The federal government also recently raised the minimum age to buy tobacco products from 18 to 21. While the partial ban on flavored e-cigarette products and the age-to-purchase increase are positive developments, it is possible that teens can still be exposed to, or obtain, vaping products.

Parents should educate their children about the threats vaping has on their health and encourage them to open up about any experiences they’ve had with vaping.

Q: I suspect my child vapes, but he or she will not admit it. What should I do?

Dr. Weiss: It is important to approach a conversation about vaping with your child in a non-judgmental manner. It may be necessary to have a discussion a number of times.

Dr. Hen: Know what the devices look like. They come in many shapes and sizes and some even look like flash drives or other common items your child may have. If you find your child has a vaping product, it is likely he or she could be using it, and you should have a conversation.

Q: How will I know if my child is having symptoms related to EVALI?

Dr. Hen: Most people think of the respiratory symptoms related to vaping, but there are often gastrointestinal symptoms as well, and they can occur before respiratory symptoms appear.

Gastrointestinal symptoms include abdominal pain, diarrhea, nausea and vomiting. Respiratory symptoms include chest pain, coughing, shortness of breath and coughing up blood. According to reports of EVALI provided to the CDC, gastrointestinal and respiratory symptoms have been accompanied by other symptoms such as fever, chills, weight loss, headaches and sometimes seizures in 85 percent of patients.

If you know or suspect your child vapes, and he or she experiences any of the above symptoms, treat it as an urgent situation. See your physician for an immediate evaluation or go to the Emergency Department or walk-in clinic.

Q: Where can I get treatment for my child?

Elizabeth Foden, RN: We recommend that anyone using vaping products quit immediately. For Connecticut residents, enrollment in cessation support services is covered by insurance or by the state. It is free either way.

The CT QUITLINE is an excellent resource. It is a telephone counseling service that has a youth program for children ages 12 to 17. Call 1-800-QUIT-NOW (784-8669), 24 hours a day, 7 days a week to speak with a professionally trained quit coach.

Access to marijuana use disorder treatment programs can be obtained through mental health services. Your physician can refer you to a provider. You can also call the U.S. Department of Health and Human Services Substance Abuse and Mental Health Services Administration at 1-800-622-HELP (4357) 24/7 to be connected to treatment services in your area.

If you know or suspect your child vapes, contact your pediatrician or family doctor.